Virginia, 2016

Damaging Winds in Virginia, June 21, 2016

June 21, 2016 · NWS MRX · 2 events in 2 counties and zones

A few severe thunderstorms developed in a weak to moderately unstable environment in advance of an outflow boundary building southeast out of the Upper Ohio Valley. The storms were enhanced over the higher terrain on the Cumberland Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms developed in a weak to moderately unstable environment in advance of an outflow boundary building southeast out of the Upper Ohio Valley. The storms were enhanced over the higher terrain on the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 1:27 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 21, 1:27 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
227 PM EDT TUE JUN 21 2016

.SHORT TERM...(Tonight through Wednesday night)...Scattered
showers and thunderstorms will continue to develop across Kentucky
and Virginia through the afternoon and evening. The threat for
severe thunderstorms still appears to be north of I40...with the
best chances in SW VA. Instabilities around 2000 to 3000 J/kg with
winds throughout the mid and upper levels out of the NW at 30 kt to
40 kt. PW values remain around 1.6 to 1.7 which is above normal for
this time of year. The best area for forcing is actually north of
the area...which will allow strong to severe storms to
develop...then move southeast into northern plateau...northern
valley...and SW VA. Best threat with these storms is going to be
damaging winds and localized flooding. Enough dry air in the mid
and upper levels...combined with the fast moving storms...will
allow straight line and downburst winds to be a threat. With the
high PW values, storms could produce localized flooding. Small hail
and cloud to ground lightning will also be a threat with these
storms.

Storms are expected to continue to develop through the
afternoon...moving through rest of the area through the evening.
Tonight...instabilities will decrease...and showers and
thunderstorms will continue east southeast. Southern areas could see
stray scattered showers late in the night. By early morning...all
activity should be east of the area...with overcast skies continuing
until sunrise. Low level moisture should be high enough for patchy
fog development. Amount of fog will depend on where and how much
rain falls this evening. Low level winds will increase across SW VA
early Wednesday morning as a weak jet moves through. Higher
elevations could see strong winds briefly through the morning.

Wednesday morning should be dry with lingering clouds as another
wave of energy approaches. Models differ on timing and coverage...so
for now left chance pop in across the area. Best chance for strong
storms is going to be northern plateau...northern valley...NE
TN...and SW VA. Although parameters Wednesday afternoon are expected
to be less than today. Showers and thunderstorms expected to again
weaken and move east of the area by Wednesday late evening...leaving
mostly cloudy skies and a chance for fog overnight Wednesday night
in to early Thursday morning.

.LONG TERM (Thursday through Tuesday)... Ridging over the south
central US will strengthen Wednesday night into Thursday, resulting
in a brief break in shower/thunderstorm activity for at least
Thursday morning. A low pressure system moving through the Great
Lakes/New England will drag a cold front through the Central
Appalachians late Thursday, bringing another chance for storms to
the area through the overnight hours. Some of the storms may be
strong, especially across northeastern Tennessee and southwest
Virginia. Locally heavy rain is also possible across southwest
Virginia.

For the weekend, expect mainly diurnal scattered showers and
thunderstorms. Moisture begins to increase again Sunday as another
front moves into the Ohio Valley.  This will result in an increased
chance for showers/thunderstorms on Monday into Tuesday.

Temperatures will generally be slightly above normal throughout the
forecast period. The warmest day looks to be Saturday with highs
reaching the mid 90s in the southern valleys.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  92  71  94 /  30  30  10  10
Knoxville McGhee Tyson Airport, TN  69  88  70  92 /  30  30  20  10
Oak Ridge, TN                       69  88  71  91 /  30  30  20  10
Tri Cities Airport, TN              66  84  65  90 /  30  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JW/EMH/DGS
Hazardous weather outlook, Jun 21, 1:41 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT TUE JUN 21 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
241 PM EDT TUE JUN 21 2016 /141 PM CDT TUE JUN 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THROUGH THE EVENING. A
FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE. THE BEST
CHANCE FOR SEVERE WEATHER WILL BE FOR AREAS ALONG AND NORTH OF
INTERSTATE 40. THE GREATEST THREAT FROM THE STORMS WILL BE
DAMAGING WINDS AND LOCALIZED FLOODING...WITH A SLIGHTLY LOWER
THREAT FOR HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP WEDNESDAY
AFTERNOON AND EARLY EVENING WITH A FEW STORMS BECOMING STRONG TO
MARGINALLY SEVERE. THE GREATEST THREAT WILL BE DAMAGING WINDS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN LATE THURSDAY. THE
BEST CHANCE FOR SEVERE WEATHER THURSDAY NIGHT WILL BE FOR AREAS
ALONG AND NORTH OF INTERSTATE 40. THE GREATEST THREAT FROM THE
STORMS WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JW/EMH/DGS

The radar

The Knoxville radar (KMRX), 51 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 21, 4:15 PM EST
Where
Lee County, 0.55 mi W of Ewing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.630, -83.430

Several trees were reported down near Ewing.

Thunderstorm Wind, Russell

When
June 21, 5:35 PM EST
Where
Russell County, 1.49 mi SSW of Dye
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.050, -81.940

Several trees were reported down near the Swords Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634807, 634808.